Tennessee, 2007

Lightning Strike in Tennessee, July 10, 2007

July 10, 2007 · NWS MEG · 1 event in 1 county or zone

An upper trough moved into Arkansas during the afternoon and evening hours of July 10th, 2007. The trough produced scattered showers and thunderstorms ahead of the trough over West Tennessee.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

An upper trough moved into Arkansas during the afternoon and evening hours of July 10th, 2007. The trough produced scattered showers and thunderstorms ahead of the trough over West Tennessee. Some of the thunderstorms produced dangerous lightning.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Jul 10, 2:22 PM CST, 2 hours 38 minutes earlier.

Area forecast discussion, Jul 10, 2:22 PM CST, 2 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
322 PM CDT TUE JUL 10 2007

.DISCUSSION...

CURRENTLY...A VERY MOIST AND MARGINALLY UNSTABLE AIRMASS CONTINUES
IN PLACE ACROSS THE MID SOUTH. SURFACE DEWPOINTS ARE IN THE LOW
70S WITH PWS OVER 2 INCHES. SBCAPES RANGE FROM 500-1000 J/KG
ACROSS NORTHEAST ARKANSAS AND WEST TENNESSEE WHERE RAIN AND CLOUDS
HAVE PERSISTED. THE AIRMASS HAS DESTABILIZED MORE ACROSS NORTHERN
MISSISSIPPI WHERE THE SUN HAS MADE AN APPEARANCE AND SBCAPES ARE
APPROACHING 3000 J/KG AROUND TUPELO. AN UPPER LEVEL TROF MOVING
INTO WESTERN ARKANSAS IS PROVIDING LIFT AND RESULTING IN CONTINUED
SHOWER/TSTM DEVELOPMENT ACROSS THE AREA.

TONIGHT AND WEDNESDAY...SHORT TERM MODELS ARE IN EXCELLENT
AGREEMENT. THE UPPER TROF CURRENTLY ENTERING WESTERN ARKANSAS WILL
MOVE THROUGH THE MID SOUTH TONIGHT AND INTO MIDDLE TENNESSEE
WEDNESDAY MORNING. THE MODELS ARE MOVING THIS FEATURE MORE QUICKLY
AND NO LONGER DEVELOPING A CLOSED SURFACE LOW ALONG THE ASSOCIATED
COLD FRONT THAT WILL BE PUSHING INTO THE AREA ON WEDNESDAY
MORNING. AS A RESULT EXPECT NUMEROUS SHOWERS AND THUNDERSTORMS
TONIGHT WITH PRECIP TAPERING OFF WEDNESDAY MORNING AS THE UPPER
SUPPORT MOVES OFF TO THE EAST. DUE TO THE VERY MOIST AIRMASS
EXPECT LOCALLY HEAVY RAINFALL OVERNIGHT. THE COLD FRONT WILL MOVE
INVOF THE MEMPHIS AREA BY WEDNESDAY AFTERNOON. THERE COULD STILL
BE SOME ISOLD/SCT TSTM DEVELOPMENT ALONG AND SOUTH OF THE FRONT
WHERE INSTABILITY WILL BE THE GREATEST. WILL LEAVE SMALL POPS IN
DURING WEDNESDAY AFTERNOON ACROSS THE SOUTHERN 2/3RDS OF THE
FORECAST AREA.

WEDNESDAY NIGHT...THE FRONT WILL MOVE TO NEAR THE SOUTHERN BORDER
OF THE FORECAST AREA AND WITH LOSS OF HEATING EXPECT AFTERNOON
ACTIVITY ACROSS SOUTHERN PORTIONS OF THE AREA TO DIE QUICKLY. WEAK
HIGH PRESSURE WILL BUILD ACROSS NORTHERN SECTIONS OF THE MID SOUTH
AND SOME DRIER AIR WILL TRY TO PUSH INTO THE REGION. TEMPS WILL BE
COOLEST ACROSS NORTHEAST SECTIONS WITH LOWS IN THE LOWER 60S.

THURSDAY THROUGH FRIDAY...THE FRONT MEANDERS BACK NORTH INTO THE
FORECAST AREA THURSDAY AND THURSDAY NIGHT IN RESPONSE TO AN UPPER
LEVEL TROF MOVING THROUGH THE MID MISSISSIPPI VALLEY. AS A RESULT
PRECIP CHANCES WILL RETURN. THE FRONT WILL MOVE BACK SOUTH INTO
NORTH MISSISSIPPI BY FRIDAY AFTERNOON AS THE TROF MOVES EAST OF
THE REGION AND HIGH PRESSURE TRIES TO BUILD ACROSS NORTHERN
SECTIONS OF THE MID SOUTH.

EXTENDED...THE GFS AND ECMWF ARE IN GOOD AGREEMENT THROUGH THE
PERIOD. BOTH MODELS FORECAST THE FRONT TO MOVE BACK NORTH AND
WASH OUT THIS WEEKEND. MEANWHILE AN UPPER LEVEL TROF DEVELOPS
ACROSS THE LOWER MISSISSIPPI AND REMAINS NEARLY STATIONARY. AS A
RESULT EXPECT CONTINUED PRECIPITATION CHANCES WITH MOIST AIRMASS
IN PLACE.

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  72  89  70  89 /  70  20  10  30
MKL  71  87  61  88 /  70  20  10  10
JBR  71  88  65  88 /  70  20  10  30
TUP  72  88  68  90 /  70  40  10  20

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.

&&

SJM
Hazardous weather outlook, Jul 10, 2:30 PM CST, 2 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
330 PM CDT TUE JUL 10 2007

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-111100-
ALCORN-BENTON(MS)-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE(AR)-LEE(MS)-
MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
330 PM CDT TUE JUL 10 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...THIS EVENING AND TONIGHT

SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS THE MID SOUTH THIS
EVENING AND TONIGHT. SOME OF THESE THUNDERSTORMS MAY HAVE THE
POTENTIAL TO BECOME STRONG WITH WIND GUSTS TO 50 MPH...ALONG WITH
LOCALLY HEAVY RAIN AND DANGEROUS CLOUD TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A WARM...VERY MOIST AND UNSTABLE AIRMASS WILL PRODUCE CHANCES FOR
SHOWERS AND THUNDERSTORMS ACROSS THE MID-SOUTH THROUGH THE WEEKEND.
THESE THUNDERSTORMS MAY HAVE THE POTENTIAL TO PRODUCE LOCALLY HEAVY
RAIN...DANGEROUS CLOUD TO GROUND LIGHTNING...SMALL HAIL...AND WIND
GUSTS TO NEAR 50 MPH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

SJM

In the hours before

Special weather statement, Jul 10, 2:25 PM CST, 2 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
325 PM CDT TUE JUL 10 2007

ARZ036-048-049-MSZ007-102100-
LEE AR-ST. FRANCIS AR-CRITTENDEN AR-TUNICA MS-
325 PM CDT TUE JUL 10 2007

THIS SIGNIFICANT WEATHER ALERT IS FOR...CRITTENDEN...LEE...ST.
FRANCIS AND TUNICA COUNTIES.

A STRONG THUNDERSTORM PRODUCING VERY HEAVY RAIN WAS LOCATED OVER
MARIANNA AT 325 PM CDT...MOVING EAST AT 25 MPH.

DANGEROUS CLOUD TO GROUND LIGHTNING IS ALSO POSSIBLE WITH THIS
THUNDERSTORM.

THIS STORM IS NOT EXPECTED TO BECOME SEVERE AND NO WARNINGS ARE
ANTICIPATED.

PEOPLE IN CRITTENDEN...LEE...ST. FRANCIS AND TUNICA COUNTIES...
INCLUDING THE CITIES OF HUGHES AND MARIANNA...SHOULD MONITOR THIS
STORM CLOSELY..
Special weather statement, Jul 10, 3:17 PM CST, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
417 PM CDT TUE JUL 10 2007

MSZ001-007-102200-
DE SOTO MS-TUNICA MS-
417 PM CDT TUE JUL 10 2007

THIS SIGNIFICANT WEATHER ALERT IS FOR...DESOTO AND TUNICA COUNTIES.

A LINE OF STRONG THUNDERSTORMS PRODUCING 40 TO 50 MPH WINDS WAS
LOCATED FROM ROBINSONVILLE TO 13 MILES WEST OF DUBBS AT 417 PM CDT...
MOVING EAST AT 35 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

PEOPLE IN DESOTO AND TUNICA COUNTIES...INCLUDING THE CITIES OF HORN
LAKE AND SOUTHAVEN...SHOULD MONITOR THIS STORM CLOSELY..
Special weather statement, Jul 10, 3:56 PM CST, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
456 PM CDT TUE JUL 10 2007

MSZ001-008-TNZ088-102245-
DE SOTO MS-TATE MS-SHELBY TN-
456 PM CDT TUE JUL 10 2007

THIS SIGNIFICANT WEATHER ALERT IS FOR...DESOTO...SHELBY AND TATE
COUNTIES.

A LINE OF STRONG THUNDERSTORMS PRODUCING 35 TO 45 MPH WINDS WAS
LOCATED FROM SOUTHEAST MEMPHIS TO ARKABUTLA AT 456 PM CDT...MOVING
EAST AT 35 MPH.

VERY HEAVY RAIN ALONG WITH DANGEROUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THESE THUNDERSTORMS.

PEOPLE IN DESOTO...SHELBY AND TATE COUNTIES...INCLUDING THE CITIES OF
COLLIERVILLE...GERMANTOWN...HERNANDO...HORN LAKE...OLIVE BRANCH...
SENATOBIA AND SOUTHAVEN...SHOULD MONITOR THIS STORM CLOSELY. THIS
SIGNIFICANT WEATHER ALERT IS IN EFFECT UNTIL 545 PM CDT.
Special weather statement, Jul 10, 4:35 PM CST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
535 PM CDT TUE JUL 10 2007

MSZ011-102300-
QUITMAN MS-
535 PM CDT TUE JUL 10 2007

THIS SIGNIFICANT WEATHER ALERT IS FOR...QUITMAN COUNTY.

A STRONG THUNDERSTORM PRODUCING 40 TO 50 MPH WINDS WAS LOCATED 3
MILES WEST OF DARLING AT 535 PM CDT...MOVING EAST AT 35 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

PEOPLE IN QUITMAN COUNTY SHOULD MONITOR THIS STORM CLOSELY. THIS
SIGNIFICANT WEATHER ALERT IS IN EFFECT UNTIL 600 PM CDT.
Special weather statement, Jul 10, 4:50 PM CST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
550 PM CDT TUE JUL 10 2007

MSZ002-TNZ089-102320-
MARSHALL MS-FAYETTE TN-
550 PM CDT TUE JUL 10 2007

THIS SIGNIFICANT WEATHER ALERT IS FOR...MARSHALL AND SOUTHERN
FAYETTE COUNTIES.

STRONG THUNDERSTORMS PRODUCING 40 TO 50 MPH WINDS WAS LOCATED 4
MILES NORTHWEST OF HOLLY SPRINGS AT 550 PM CDT...MOVING EAST AT 30
MPH.

PEOPLE IN FAYETTE AND MARSHALL COUNTIES...INCLUDING THE CITY OF HOLLY
SPRINGS...SHOULD MONITOR THIS STORM CLOSELY. THIS SIGNIFICANT WEATHER
ALERT IS IN EFFECT UNTIL 620 PM CDT.

The radar

The Memphis radar (KNQA), 49 km away, was scanning. The volume nearest the first event began at 22:59 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Fayette

When
July 10, 5:00 PM CST
Where
Fayette County, Somerville
Property damage
$5,000
Reported by
Newspaper
Coordinates
35.250, -89.350

Lightning struck the Middlecoff Dental Group building. The strike caused significant damage to office equipment inside the building. No injuries occurred.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2007Every state in 2007This day in weather historyWarnings in Tennessee, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 50836.